Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Prime ideals in algebras of continuous functions


Authors: H. G. Dales and R. J. Loy
Journal: Proc. Amer. Math. Soc. 98 (1986), 426-430
MSC: Primary 46J10; Secondary 46J20, 54C40
DOI: https://doi.org/10.1090/S0002-9939-1986-0857934-6
MathSciNet review: 857934
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {X_0}$ be a compact Hausdorff space, and let $ {\mathbf{C}}({X_0})$ be the Banach algebra of all continuous complex-valued functions on $ {X_0}$. It is known that, assuming the continuum hypothesis, any nonmaximal, prime ideal $ {\mathbf{P}}$ such that $ \vert{\mathbf{C}}({X_0})/{\mathbf{P}}\vert = {2^{{\aleph _0}}}$ is the kernel of a discontinuous homomorphism from $ {\mathbf{C}}({X_0})$ into some Banach algebra. Here we consider the converse question of which ideals can be the kernels of such a homomorphism. Partial results are obtained in the case where $ {X_0}$ is metrizable.


References [Enhancements On Off] (What's this?)

  • [1] W. G. Bade and P. C. Curtis, Jr., Homomorphisms of commutative Banach algebras, Amer. J. Math. 82 (1960), 589-608. MR 0117577 (22:8354)
  • [2] H. G. Dales, A discontinuous homomorphism from $ C(X)$, Amer. J. Math. 101 (1979), 647-734. MR 533196 (81g:46066)
  • [3] -, Automatic continuity: a survey, Bull. London Math. Soc. 10 (1978), 129-183. MR 500923 (80c:46053)
  • [4] H. G. Dales and W. H. Woodin, An introduction to independence for analysts, London Math. Soc. Lecture Notes (to appear). MR 942216 (90d:03101)
  • [5] J. Esterle, Seminormes sur $ C(K)$, Proc. London Math. Soc. 36 (1978), 27-45. MR 0482215 (58:2297)
  • [6] -, Solution d'un problème d'Ërdos, Gillman et Hendriksen et application a l'étude des homomorphisme de $ C(K)$, Acta Math. Acad. Sci. Hungar. 30 (1977), 113-127.
  • [7] -, Sur l'existence d'un homomorphisme discontinu de $ C(K)$, Proc. London. Math. Soc. 36 (1978), 46-58. MR 0482217 (58:2299)
  • [8] -, Injection de semigroupes divisibles dans des algèbres de convolution et construction d'homomorphismes discontinus de $ C(K)$, Proc. London Math. Soc. 36 (1978), 59-85. MR 0482218 (58:2300)
  • [9] -, Homomorphismes discontinus des algèbres de Banach commutatives séparables, Studia Math. 66 (1978), 119-141. MR 565154 (81m:46067)
  • [10] L. Gillman and M. Jerison, Rings of continuous functions, Springer-Verlag, New York, 1976. MR 0407579 (53:11352)
  • [11] S. Grabinèr, A formal power series operational calculus for quasinilpotent operators. II, J. Math. Anal. Appl. 43 (1973), 170-192. MR 0358410 (50:10876)
  • [12] B. E. Johnson, Norming $ C(\Omega )$ and related algebras, Trans. Amer. Math. Soc. 220 (1976), 37-58. MR 0415326 (54:3415)
  • [13] A. M. Sinclair, Homomorphisms from $ {C_0}({\mathbf{R}})$, Proc. London Math. Soc. 11 (1975), 165-174. MR 0377517 (51:13689)
  • [14] R. C. Walker, The Stone-Čech compactification, Springer-Verlag, Berlin, 1974. MR 0380698 (52:1595)
  • [15] W. H. Woodin, Set theory and discontinuous homomorphisms from Banach algebras, Mem. Amer. Math. Soc. (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46J10, 46J20, 54C40

Retrieve articles in all journals with MSC: 46J10, 46J20, 54C40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1986-0857934-6
Keywords: Prime ideals, discontinuous homomorphisms
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society